Virginia, 2020

Damaging Winds in Virginia, August 3, 2020

August 3, 2020 · NWS LWX · 13 events in 5 counties and zones

A band of showers and thunderstorms developed well ahead of Tropical Cycolne Isaias. Some of the thunderstorms in the band produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A band of showers and thunderstorms developed well ahead of Tropical Cycolne Isaias. Some of the thunderstorms in the band produced damaging wind gusts. A few isolated cells just ahead of the band also produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 9:34 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 9:34 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Mon Aug 3 2020

.SYNOPSIS...
Tropical Storm Isaias will move northward up the East Coast over
the next two days, making its closest approach to the region on
Tuesday. Refer to the National Hurricane Center for the latest
regarding the track of Isaias. A weak frontal boundary will
position itself near the area for the middle and latter portion
of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
A weak front is aligned from southwest to northeast from the
central Shenandoah Valley to just southeast of the D.C. Metro
area. Tropical Storm Isaias is about 100 miles to the east of
Jacksonville, FL and is moving toward the north. An upper level
ridge of high pressure is near Bermuda. An upper level trough of
low pressure stretches north to south along the Mississippi
Valley.

The front that currently bisects our region will be the focal
point of developing showers and strong thunderstorms this
afternoon and evening. We are currently in a Marginal Risk for
severe thunderstorms for our entire region through later
tonight. Thunderstorms that develop this afternoon, mainly after
1pm, will be capable of producing torrential rainfall
considering the rich moisture in place, as well as damaging wind
gusts. There is currently around 1000 J/kg of CAPE along and
south of U.S. 29. with about 20 to 30 knots of shear. We will
have to keep an eye on a large area this afternoon along and
east of I-81 and along and south of I-66 for strong to severe
thunderstorms. As we get into this evening, the focus could
shift farther to the northwest and as well to the southeast.
Highs will be mostly in the upper 80s.

Tropical Storm Isaias will be pulled north by the upper trough
to the west and the ridge to the east, becoming involved with,
and eventually merging with, the aforementioned front. Showers
and thunderstorms will then become widespread again late
tonight into much of Tuesday as Isaias moves north into the
region along the stalled front. This will likely result in
fairly widespread heavy rain with 3-6 inches looking common in
the vicinity of I-95. Thus the flash flood watch remains in
effect. Tropical storm conditions (winds to 40 mph or greater)
are now forecast to be farther to the west than previously
expected given the updated track of Isaias. Additional tropical
storm warnings will be issued accordingly. A tropical storm
watch would be likely a little farther west. Clouds and rain
will keep temps in the 70s tonight and prevent them from rising
above the 80s on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isaias will rapidly move north of the region Tuesday night, but
upper level trough will move eastward and dominate the region
through Wednesday night. Thus, temps will remain cooler (80s)
during daylight, and the trough will spark some scattered
showers and storms, especially during the afternoon hours.
However, risks from these storms regarding both severe and
flooding will be much reduced without the strong forcing
mechanism of a frontal boundary or a tropical storm.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Another frontal boundary will position itself to the southeast
of the CWA Thursday and Friday, allowing for daily bouts of
showers and thunderstorms to ignite as the flow aloft remains
weakly cyclonic. Better coverage of showers/storms is expected
Friday afternoon and evening as the primary upper trough axis
nears, with locations along and east of the Blue Ridge favored.
The trough axis will attempt to shift through and east of the
region on Saturday, allowing for drier conditions to prevail the
second half of the weekend. Depending upon the exact placement
of the boundary and focus of heavier rainfall each day,
localized instances of flooding will be possible given what is
expected to be wet antecedent conditions following Isaias.
Temperatures will run on the cooler side of climo with much of
the area residing north of the aforementioned boundary, slowly
moderating each day/night.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MVFR conditions at CHO with low clouds and a few showers around.
Elsewhere, VFR conditions at the terminals through much of this
afternoon. Showers and thunderstorms could reduce to MVFR this
afternoon. Storm coverage likely wanes for a time overnight
before widespread rain with reduced cigs and vsby moves over the
region later tonight through much of Tuesday with Isaias.
Conditions should improve rapidly Tuesday evening with VFR
primarily Wednesday. However, even then an isolated storm can't
be ruled out as a trough lingers nearby.

A stalled frontal boundary will remain southeast of the
terminals Thursday and Friday, with daily bouts of showers and
thunderstorms which could deliver episodes of sub VFR
conditions. Winds will be on the light side, trending out of the
east on Thursday and more southerly by Friday.

&&

.MARINE...
Winds will be increasing through Tuesday as Isaias moves north
toward the region. SCA for this afternoon with tropical storm
warnings for exposed areas tonight and especially Tuesday.
Conditions subside quickly Tuesday night with light winds by
Wednesday.

A light gradient will prevail over the marine district Thursday
through Friday as a stationary boundary lingers to our
southeast, with winds favoring an east southeast trajectory.
There will be daily chances of showers and thunderstorms, with
Friday having the better coverage. Stronger showers/storms will
be capable of producing locally gusty winds and the potential
need for Special Marine Warnings.

&&

.HYDROLOGY...
Scattered showers and thunderstorms through this evening could
create areas of localized flooding. An abundance of tropical
moisture, a trough of low pressure to the west, and the
approachment of Isaias has prompted a Flash Flood Watch for all
of our region but the western five counties. The Flash Flood
Watch is in effect from late this afternoon through the middle
portion of Tuesday evening as the system passes. Guidance
continues to focus on areas near the I-95 corridor with 3 to 6
inches of rainfall, so this is where confidence on flooding is
highest. Much less confidence further west, but left watch as
inherited until confidence in lack of flooding declines enough
to cancel the westernmost zones. While the system will clear the
region by Tuesday evening, larger stream and river flooding may
intensify for a day or two in its wake before water levels
decline by this weekend.

&&

.TIDES/COASTAL FLOODING...
Southerly flow has kept tide levels elevated, but expect gauges
to generally remain below flood stage today. This may change
radically by Tuesday as Isaias crosses the region, so have
maintained Coastal Flood Watches issued yesterday afternoon.
Uncertainty is high, with some guidance suggesting the storm may
pass rapidly enough to limit water rises. Hopefully the
uncertainty will diminish as the timing and strength of the
system becomes a bit more certain later today.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Watch for DCZ001.
     Flash Flood Watch from this evening through Tuesday evening
     for DCZ001.
     Coastal Flood Watch from Tuesday morning through Tuesday
     evening for DCZ001.
MD...Tropical Storm Watch for MDZ011-013-014-016-508.
     Flash Flood Watch from this evening through Tuesday evening
     for MDZ003>006-011-013-014-016>018-503>508.
     Coastal Flood Watch from Tuesday morning through Tuesday
     evening for MDZ011-013-014-016>018-508.
     Tropical Storm Warning for MDZ017-018.
VA...Flash Flood Watch from 5 PM EDT this afternoon through Tuesday
     evening for VAZ025>027-029-036>040-050-051-056-507-508.
     Tropical Storm Watch for VAZ052>055-057.
     Flash Flood Watch from this evening through Tuesday evening
     for VAZ028-030-031-052>055-057-501-502-505-506.
     Coastal Flood Watch from Tuesday morning through Tuesday
     evening for VAZ052>055-057.
WV...Flash Flood Watch from 5 PM EDT this afternoon through Tuesday
     evening for WVZ055.
     Flash Flood Watch from this evening through Tuesday evening
     for WVZ050>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ532>534-537-540>543.
     Tropical Storm Watch for ANZ530>532-535-536-538>540.
     Tropical Storm Warning for ANZ533-534-537-541>543.
&&

SYNOPSIS...BKF/RCM
NEAR TERM...RCM/KLW
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/KLW
MARINE...BKF/KLW
HYDROLOGY...BKF
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Aug 3, 10:16 AM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1116 AM EDT Mon Aug 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041530-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1116 AM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers are expected with scattered thunderstorms today through
tonight with locally damaging wind gusts being the primary
threat. The most widespread activity is this afternoon and evening.

A Tropical Storm Warning is in effect for the entire outlook area
tonight as Tropical Storm Isaias approaches the area.

A Coastal Flood Watch and Flash Flood Watch are also in effect.
Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts of Isaias.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Tropical Storm Warning is in effect for the entire outlook area
Tuesday as Tropical Storm Isaias moves over the area.

A Flash Flood Watch and Coastal Flood Watch are also in effect
Tuesday into Tuesday night. Consult the latest guidance and
information from the National Hurricane Center concerning the
possible impacts of Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041530-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1116 AM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers are expected with scattered thunderstorms today through
tonight with locally damaging wind gusts being the primary
threat. The most widespread activity is this afternoon and evening.

A Tropical Storm Watch is in effect for portions of central
Maryland tonight as Tropical Storm Isaias approaches the area.

A Flash Flood Watch is in effect for most of the outlook area
later tonight as Tropical Storm Isaias approaches the area.
Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts of Isaias.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Tropical Storm Watch is in effect for portions of central
Maryland Tuesday as Tropical Storm Isaias moves over the area.

A Flash Flood Watch is in effect for most of the outlook area
Tuesday into Tuesday night. Consult the latest guidance and
information from the National Hurricane Center concerning the
possible impacts of Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

CJL

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
August 3, 12:48 PM EST
Where
Spotsylvania County, 3.83 mi NE of Chancellorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.334, -77.574

A tree was blown down in the unit block of East River Bend Road.

Thunderstorm Wind, Stafford

When
August 3, 12:52 PM EST
Where
Stafford County, 0.97 mi SW of Glendia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.389, -77.540

Trees were blown down at the intersection of VA-652 Trustlow Road and VA-616 Poplar Road.

Thunderstorm Wind, Stafford

When
August 3, 1:18 PM EST
Where
Stafford County, 0.43 mi NNW of Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.426, -77.403

A tree was blown down at the intersection of VA-687 Hope Road and Somerset Lane.

Thunderstorm Wind, Orange

When
August 3, 1:57 PM EST
Where
Orange County, 1.99 mi SW of Wilderness
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.313, -77.760

Multiple trees and large branches were down around Wilderness Battlefield.

Thunderstorm Wind, Spotsylvania

When
August 3, 2:20 PM EST
Where
Spotsylvania County, 1.15 mi ENE of New Post
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.239, -77.382

A tree was blown down on US-17 Tidewater Trail near the Spotsylvania/Caroline County line.

Thunderstorm Wind, Spotsylvania

When
August 3, 2:22 PM EST
Where
Spotsylvania County, 1.8 mi NW of Massaponax
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.196, -77.526

A tree was blown down at the intersection of VA-608 Massaponax Church Road and VA-639 Smith Station Road. A tree was blown down on VA-638 Lansdowne Road between Artillery Ridge Road and VA-636 Mine Road.

Thunderstorm Wind, King George

When
August 3, 2:25 PM EST
Where
King George County, 0.76 mi NW of Comorn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.288, -77.230

A tree was blown down at the intersection of VA-608 Muscoe Place and VA-609 Comorn Road.

Thunderstorm Wind, King George

When
August 3, 2:27 PM EST
Where
King George County, 0.77 mi SSW of Goby
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.310, -77.277

Trees were blown down near the intersection of VA-218 Caledon Road and Garcia Court.

Thunderstorm Wind, Spotsylvania

When
August 3, 2:27 PM EST
Where
Spotsylvania County, 0.52 mi WNW of Spotsylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.202, -77.589

A tree was blown down in the 5900 block of VA-738 Partlow Road.

Thunderstorm Wind, Stafford

When
August 3, 2:31 PM EST
Where
Stafford County, 0.74 mi SE of Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.313, -77.460

A tree was blown down in the 100 block of VA-618 River Road.

Thunderstorm Wind, Stafford

When
August 3, 2:34 PM EST
Where
Stafford County, 0.74 mi SSE of Leeland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.341, -77.423

A tree was blown down in the 700 block of Walnut Drive.

Thunderstorm Wind, Orange

When
August 3, 3:12 PM EST
Where
Orange County, 3.63 mi N of Everona
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.352, -77.966

A tree blew down onto a car in the 4000 block of US-522 Zachary Taylor Highway.

Thunderstorm Wind, Fairfax

When
August 3, 3:43 PM EST
Where
Fairfax County, 0.47 mi NNE of Masonville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.836, -77.167

Trees and wires were blown down near Annandale and Merrifield, including near the intersection of Whispering Lane and Watkins Trail, and on VA-699 Prosperity Avenue near US-50 Arlington Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901024, 901026, 901028, 901095, 901037, 901046, 901033, 901034, 901036, 901039, 901041, 901042, 901047.